Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 16, 2020, 2:32 AM CDT for Matagorda County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 2:32 AM CDT (07:32 UTC)
- Expired
- May 16, 2020, 3:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Matagorda County, TX
The radar
The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:54 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3374 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:43 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 15, 11:43 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1143 PM CDT Fri May 15 2020
.AVIATION...
A line of SHRA/TSRA will be moving through SE TX overnight, with mainly
MVFR but possibly IFR ceilings and/or visibilities. Winds will be gusty
with the stronger storms. Should see a decrease in SHRA/TSRA coverage
as the day progresses, but afternoon activity cannot be ruled out.
Wet grounds and light winds tomorrow night might result in MVFR/IFR
ceilings and visibilities to develop. 42
&&
PREV DISCUSSION... /ISSUED 425 PM CDT Fri May 15 2020/
SHORT TERM...(Tonight through Saturday Night)
Scattered to numerous showers and thunderstorms have developed
this afternoon and have already dumped 2 to 5 inches of rain
across parts of Harris County. Convection should wane within an
hour or two of sunset. A strong upper level low will sink into
Central Texas later tonight. Low level moisture will continue to
stream into the area and PW values are progged to reach 2.25
inches. The position of the upper low will create favorable upper
level winds maximizing upper level divergence. Another line of
showers and storms will approach the area from west to east
between 06-09z. SPC has outlooked most of SE TX in Slight Risk for
severe storms for late tonight and this seems reasonable based on
available CAPE and the speed of motion. The line will be racing
east at around 50 mph. he primary severe weather hazard will be
strong damaging winds. This ties into the heavy rain threat. High
PW values and strong moisture flux convergence in the 850-700 mb
layer supports heavy rainfall but the speed of motion should allow
things to move through pretty quick. Still expecting a burst of
1-3 inches of rain...locally higher possible but not expecting
excessive rain at this time. Will maintain the Flash Flood Watch
as previously configured.
What to do on Saturday? Global models are considerably slower with
the upper low and maintains high rain chances for much of the day.
Short range guidance is faster moving the upper low to the east
and less bullish with precip. The eastern half of SE TX is still
on the east side of the upper trough axis so feel showers will
still be possible for the east with perhaps some drying setting in
the afternoon from the west. Clouds and precip will keep things a
bit cooler than normal. The system should be east of SE TX
Saturday night and any residual rain will end in the evening. 43
LONG TERM [Sunday Through Next Friday]...
Expect lingering showers to persist across SE Texas through Sunday
afternoon as the upper low pushes Westward into the southeastern
CONUS. Expected rainfall totals on Sunday remain lower than what is
anticipated over the earlier part of the weekend, with totals not
expected to eclipse 1.0". A reprieve from the wet weekend comes on
Monday, as upper ridging and surface high pressure move in behind
the departing low. Expect warm temperatures and clearing skies
through mid-week, with temperatures expected to break into the mid
to upper 80s by Monday afternoon while overnight lows hover in the
upper 60s. Slightly more pleasant dew points in store as winds taper
off and shift to the north by early Monday. Onshore flow re-develops
by Wednesday night as the surface gradient tightens behind the
departing surface high. Nonetheless, weather looks to be fairly dry
heading towards the end of the work week, although the renewed
onshore flow should have things feeling pretty muggy by the
beginning of the weekend.
Cady
MARINE...
Strong inflow into todays storms coupled with expected strong
inflow into tonight's storms have prompted an SCEC for the coastal
waters and adjacent bays. This may need to be extended into
Saturday morning. The flow on Saturday becomes a bit muddled in
the wake of the morning MCS. In general, a weak onshore flow is
expected to persist through Sunday night. A weak front will cross
the region late Sunday night and winds will become N-NE on Monday.
Onshore winds will return on Wednesday and persist through the end
of the week. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 79 68 83 65 / 80 60 30 30 10
Houston (IAH) 72 80 71 85 69 / 80 80 40 40 20
Galveston (GLS) 73 79 74 82 73 / 80 80 50 40 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday afternoon for the following
zones: Austin...Brazoria Islands...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort Bend...
Galveston Island and Bolivar Peninsula...Inland Brazoria...
Inland Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Matagorda Islands...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern Liberty...Waller...
Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday evening for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&In the hours before
Local storm report, May 15, 9:50 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
950 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 2 SE SOUTH HOUSTON 29.65N 95.21W
05/15/2020 HARRIS TX EMERGENCY MNGR
PER CITY EM, ABOUT 60-80 APARTMENTS WERE
FLOODED WITH 1-2 INCHES OF WATER.
&&Special weather statement, May 16, 1:00 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
100 AM CDT Sat May 16 2020
TXZ176-195>198-210>212-226-235-335-160700-
Madison TX-Washington TX-Brazos TX-Waller TX-Grimes TX-Burleson TX-
Wharton TX-Colorado TX-Coastal Jackson TX-Austin TX-
Inland Jackson TX-
100 AM CDT Sat May 16 2020
...Strong to Severe Thunderstorms Approaching the Area From the
West...
At 1259 AM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Cameron to Lexington
to near Smithville to near Yoakum to near Cuero to near Berclair to
8 miles south of George West. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Severe thunderstorms will be possible near and south of Interstate
10.
Locations impacted include...
College Station, Bryan, Brenham, Navasota, Sealy, Edna, Caldwell,
Bellville, Columbus, Eagle Lake, Washington, Weimar, Ganado,
Somerville, Snook, Kurten, Industry, Burton, Wixon Valley and
Millican.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southeastern Texas.
LAT...LON 3073 9662 3070 9656 3074 9646 3092 9634
3100 9607 3047 9609 2941 9623 2910 9636
2869 9666 2885 9670 2902 9683 2906 9694
2933 9656 2963 9687 2996 9657 3015 9665
3016 9679 3030 9664 3032 9674 3056 9696
TIME...MOT...LOC 0559Z 265DEG 41KT 3080 9702 3042 9704 2998 9709 2936
9716 2905 9729 2861 9761 2822 9816Special weather statement, May 16, 2:10 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
210 AM CDT Sat May 16 2020
TXZ210-226-227-235>237-335>337-436-437-160815-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Matagorda Islands TX-Colorado TX-Coastal Jackson TX-
Brazoria Islands TX-Fort Bend TX-Coastal Brazoria TX-
Inland Jackson TX-
210 AM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLORADO...
WHARTON...SOUTHEASTERN JACKSON...FORT BEND...WESTERN BRAZORIA AND
MATAGORDA COUNTIES UNTIL 315 AM CDT...
At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce, or near Wharton, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southern Sugar Land, Missouri City, Matagorda, Rosenberg, Lake
Jackson, northwestern Angleton, Bay City, Richmond, El Campo,
Wharton, Palacios, West Columbia, Sweeny, Eagle Lake, South Texas
Nuclear Plant, Fresno, First Colony, Pecan Grove, Brazoria and
Needville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southeastern Texas.
LAT...LON 2840 9639 2840 9637 2846 9641 2846 9642
2847 9643 2847 9644 2848 9644 2860 9643
2863 9637 2864 9642 2867 9641 2867 9642
2872 9641 2871 9642 2960 9633 2959 9545
2880 9543 2838 9638
TIME...MOT...LOC 0709Z 272DEG 37KT 2929 9621The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:17 PM CDT | Areal Flood Advisory | HGX | Brazoria, Matagorda, Wharton | 118 min |
| May 15, 8:08 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 52 min |
| May 15, 11:34 PM CDT | Special Marine Warning | HGX | 41 min | |
| May 16, 1:00 AM CDT | Special Weather Statement | HGX | Austin, Brazos, Burleson, Colorado, Jackson, Washington | 60 min |
| May 16, 1:25 AM CDT | Severe Thunderstorm Warning | HGX | Colorado, Jackson, Wharton | 50 min |
| May 16, 1:33 AM CDT | Severe Thunderstorm Warning | HGX | Jackson, Wharton | 42 min |
| May 16, 1:40 AM CDT | Special Marine Warning | HGX | 95 min | |
| May 16, 2:09 AM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Wharton | 36 min |
| May 16, 2:10 AM CDT | Special Weather Statement | HGX | Fort Bend, Matagorda, Wharton | 65 min |
| May 16, 2:27 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Wharton | 33 min |
| May 16, 2:41 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 23 min |
| May 16, 2:44 AM CDT | Severe Thunderstorm Warning | HGX | Matagorda, Wharton | 16 min |
| May 16, 2:52 AM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 23 min |
| May 16, 2:58 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 32 min |
| May 16, 3:02 AM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris | 28 min |
| May 16, 3:21 AM CDT | Special Marine Warning | HGX | 84 min | |
| May 16, 3:27 AM CDT | Special Weather Statement | HGX | Harris | 48 min |
| May 16, 3:58 AM CDT | Special Marine Warning | HGX | 92 min | |
| May 16, 4:41 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 16, 5:33 AM CDT | Special Marine Warning | HGX | 57 min | |
| May 16, 5:49 AM CDT | Special Marine Warning | HGX | 56 min | |
| May 16, 10:59 AM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison, Walker | 2 hr |
| May 16, 11:55 AM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 10 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.